Clozapine-induced pericarditis: an ethical dilemma
Johal, Harleen Kaur
MetadataShow full item record
Johal HK, Barrera A. Clozapine-induced pericarditis: an ethical dilemma. BMJ Case Reports CP 2019;12:e229872
Clozapine is an atypical antipsychotic used most frequently in the management of treatment-resistant schizophrenia, where severely unwell patients have failed to respond to standard antipsychotic therapy. Clozapine is associated with a number of risks, such as agranulocytosis and long-term cardiometabolic morbidity. Reported less frequently is the risk of severe cardiac complications. The case reported here provides an important example of chronic clozapine toxicity leading to pericarditis. This case also describes a difficult ethical dilemma, where the physical risk to a patient with a diagnosis of schizophrenia must be balanced with the potentially adverse psychiatric risk that would follow, if the patient were to be weaned off this effective antipsychotic therapy. It is frequently reported that clozapine is stopped due to its toxicity. In this case however, the mental health and functional benefit of continuing with clozapine was deemed to outweigh the physical risk of progression of the pericarditis.
Published online at: https://DOI: 10.1136/bcr-2019-229872 Available with NHS OpenAthens log in for eligible users.